This paper proposes a generalization of Markowitz model that incorporates skewness and kurtosis into the classical mean–variance allocation framework. The principal appeal of the present approach is that it provides the closed-form solution of the optimization problem. The four moments optimal portfolio is then decomposed into the sum of three portfolios: the mean–variance optimal portfolio plus two self-financing portfolios, respectively, accounting for skewness and kurtosis. Theoretical properties of the optimal solution are discussed together with the economic interpretation. Finally, an empirical exercise on real financial data shows the contribution of the two portfolios accounting for skewness and kurtosis when financial returns depart from Normal distribution.

Uberti, P. (2023). A theoretical generalization of the Markowitz model incorporating skewness and kurtosis. QUANTITATIVE FINANCE, 23(5), 877-886 [10.1080/14697688.2023.2176250].

A theoretical generalization of the Markowitz model incorporating skewness and kurtosis

Uberti, Pierpaolo
2023

Abstract

This paper proposes a generalization of Markowitz model that incorporates skewness and kurtosis into the classical mean–variance allocation framework. The principal appeal of the present approach is that it provides the closed-form solution of the optimization problem. The four moments optimal portfolio is then decomposed into the sum of three portfolios: the mean–variance optimal portfolio plus two self-financing portfolios, respectively, accounting for skewness and kurtosis. Theoretical properties of the optimal solution are discussed together with the economic interpretation. Finally, an empirical exercise on real financial data shows the contribution of the two portfolios accounting for skewness and kurtosis when financial returns depart from Normal distribution.
Articolo in rivista - Articolo scientifico
Higher moments; Kurtosis; Mathematical programming; Portfolio optimization; Skewness;
English
20-feb-2023
2023
23
5
877
886
reserved
Uberti, P. (2023). A theoretical generalization of the Markowitz model incorporating skewness and kurtosis. QUANTITATIVE FINANCE, 23(5), 877-886 [10.1080/14697688.2023.2176250].
File in questo prodotto:
File Dimensione Formato  
Uberti-2023-Quantitative Finance-VoR.pdf

Solo gestori archivio

Descrizione: Research Article
Tipologia di allegato: Publisher’s Version (Version of Record, VoR)
Licenza: Tutti i diritti riservati
Dimensione 613.47 kB
Formato Adobe PDF
613.47 kB Adobe PDF   Visualizza/Apri   Richiedi una copia

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/10281/404519
Citazioni
  • Scopus 0
  • ???jsp.display-item.citation.isi??? 0
Social impact